real fix
HealthMost PopularMum Suffers Liver Damage Which Turned Skin YELLOW After Going On The Contraceptive Pill

Mum Suffers Liver Damage Which Turned Skin YELLOW After Going On The Contraceptive Pill

A mum developed liver damage which turned her skin YELLOW after going on the contraceptive pill.

Laura Hutchinson, 27, had only been taking the controversial pill Rigevidon for a month when she developed jaundice and was left hospitalised for nearly two weeks.

The mum-of-one has been left bed-bound for the past four months and told her liver will not fully recover until the end of the year.

Laura first went to the doctors in September after deciding to come off contraceptive injection Depo-Provera so she and partner Alex Brittain, 28, could try for a baby.

She was given a two month course of Rigevidon by her GP which she started straight away.

But a month after taking the daily contraceptive Laura started to notice the palm of her hands and soles of her feet were incredibly itchy.

She returned to her GP surgery for a blood test, which showed her levels of bilirubin – a yellow pigment which is processed by the liver – had reached 245. Doctors say a healthy level is 20.

Two days later Laura had a liver biopsy which confirmed her organ was damaged but labelled the cause ‘a mystery’.

Her GP advised her to go to Bassetlaw Hospital, Worksop, Nottinghamshire, for more advanced blood tests but after arriving a nurse noticed the whites of her eyes turning yellow and insisted she stay in hospital.

Laura spent 11 days in hospital where her symptoms started to worsen and she began making herself bleed from scratching her skin.

Laura, from Retford, Nottinghamshire, said: “I didn’t know what I was coming down with at first.

“I decided to go on the pill so if Alex and I wanted to try for a baby I could easily come off it.

“But I never expected this to happen.

“When I was at work people would comment on the colour of my skin but I just put it down to tiredness.

“I then began itching my hands so much that they started to bleed.

“Then I noticed wee was as dark as Coca-Cola and my poo as white as a sheet.

“I knew something wasn’t right.”

Laura took a trip to her GP after she was unable to stop itchy her hands and noticed she kept going to the toilet every hour.

She said: “I was becoming worse and worse so I decided enough was enough and went to the doctors.

“I was becoming completely wiped out and not able to do anything.

“I was becoming very feverish and weak.

“I’ve always been in work but I had to start taking time off which wasn’t like me.

“At first doctors were confused and have labelled it a mystery.

“When I was admitted to hospital my whole body was becoming itchy.

“It was impossible not to scratch

“I’ve got scars all over me from the scabs.

“I just can’t believe this could happen.

Restless from an 11 day hospital-stay Laura discharged herself but has since been too scared to leave the house due to her yellow skin.

Doctors said her liver will not fully recover until the end of the year and has been left with scars all over her body.

Laura said: “I’ve just not been able to do a lot since coming home.

“I’m house bound as I’m just so tired and I’m yellow.

“I was so scared as you don’t think this would happen to you.

“The pill basically caused my liver to fail.

“I’m just thankful it’s one of the organs able to repair itself.

“But I’m not going to be back to myself until the end of the year.”

Earlier this month the biopsy results showed Rigevidon had caused the damage to Laura’s liver.

In the UK over 3.5million take hormonal contraception with Rigevidon, a cheaper alternative to combined oral pill Microgynon.

In 2015 Fallen Kurek, 21, died after developing a fatal blood clot after 25 days of taking Rigevidon.

A year later 27,000 people signed an online petition calling for the contraceptive to be banned.

Laura, who is still off work and visiting the doctor for weekly blood tests, is now calling for the contraceptive pill to be removed from the NHS.

She said: “People can die from this pill. I just can’t believe it’s allowed.

“I want others to learn from my experience and I can stop someone experiencing the same as me.

“I’ve always been in work so this has been a really horrible time for me.

“I did a bit of research and there’s even a petition to get his pill banned.

“I just want others to learn from what I’ve been through so they don’t blindly go on this pill.

“It needs to be banned.”

Comments

comments

Get Your Fix

Sign up to get your fix of real life delivered directly to your inbox! We hate spam and promise we'll only use your email address to send you great stuff from Real-Fix.

Follow Us

Instagram

Contact us

Media Centre, Emma-Chris Way, Filton, Bristol, Avon, BS34 7JU

hello@real-fix.com

Back to Top
Like us on Facebook for regular updates and access to exclusive content and competitions: